Wisconsin, 2024

Hail and Damaging Winds in Wisconsin, July 13, 2024

July 13, 2024 · NWS ARX · 21 events in 8 counties and zones

During the afternoon and evening hours on July 13th, storms of various modes moved across portions of western Wisconsin producing both large hail and damaging wind gusts. As storms progressed eastward, they developed into a line and continued to produce wind damage as they moved into central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$401,000
Crop damage
$124,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon and evening hours on July 13th, storms of various modes moved across portions of western Wisconsin producing both large hail and damaging wind gusts. As storms progressed eastward, they developed into a line and continued to produce wind damage as they moved into central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 1:53 PM CST, 47 minutes earlier. Its key messages:

  • Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday.
  • Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday.
  • Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week.
Area forecast discussion, Jul 13, 1:53 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
253 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Rounds of storms this afternoon through Monday night. Some
  storms will be strong to severe this afternoon through tonight
  with damaging wind gusts being the primary threat. Large hail
  and heavy rain are also possible. Isolated strong storms are
  possible Sunday with increasing probabilities for strong to
  severe storms on Monday.

- Hot and humid conditions continue this weekend with highs in
  the upper 80s and lower 90s. Widespread heat indices in the
  middle to upper 90s with some areas reaching 100 on Sunday.

- Cooler and drier conditions beginning Tuesday and into much of
  the upcoming week with high temperatures as low as the middle
  to upper 70s by the middle of the week.

&&

.DISCUSSION...
Issued at 253 PM CDT Sat Jul 13 2024

Storms, Some Severe This Afternoon Through Tonight:

As we continue through the afternoon and evening, a messy interplay
of subtle mesoscale thermodynamic features and lifting mechanisms
will need to be monitored closely. While the overall conceptual
model for today remains vaguely similar with the thermal ridge
trying to build in leading to a developing cap. The wrinkle being
thrown into this is the convective system throughout the morning and
afternoon that pushed through northern portions of the region
earlier this morning which leaves some questions for how much
instability has been worked over and if any outflow propagation
could mitigate the capping we could see later this afternoon and
evening leading to some different potential scenarios.

With the convection spreading through portions of north-central WI
and initiating across portions of MN, observing a fairly worked over
atmosphere in these areas leading to relatively limited instability.
This in combination with the increasing 700mb temperatures further
southwest will setup a fairly sharp MUCAPE gradient later this
evening shown in the 13.15z RAP. With this in place, some of the
CAMs would suggest a cluster of storms to be able to develop with a
very weak nose of 850mb moisture transport (the 13.12z HRRR and
ARW are good examples of this). With roughly 25-40 kts of bulk
shear and fairly robust MLCAPE (2000-4000 J/kg) present in the
13.15z RAP, would think in this scenario that storm mode would
take on a multi-cell, perhaps supercellular configuration as it
progresses through with mainly a damaging wind and large hail
threat. Would not be able to completely rule out an isolated
tornado with some low-level curvature in the KRST 13.17z RAP
sounding if this scenario unfolds. The 13.12z ARW family really
likes to portray this scenario as well with little development
of an MCS later tonight with the shortwave passage, likely due
to convective contamination upstream. Not ruling out that the
previously forecasted MCS would still manifest in this scenario.
However, with downstream convection messing with overall
thermodynamics, would have serious implications for this
overnight MCS potential as it would have minimal instability to
work with. Either way, will need watch this convection over MN
closely over the next few hours as the CAMs all disagree with
how to handle it.

Another possibility, is more development of the thermal ridge
leading to the previously mentioned capping inversion further
through the local area, similar to previous forecast iterations.
Looking at 700mb temps in the 07.12z HREF would suggest keeping the
10-12 C temps southwest of the I-94 corridor. This can be shown with
the current probabilities for 10 C temps or greater along the I-90
corridor of 40 to 70%. Additionally, will need to watch how much
instability manages to entrain itself across this region with fairly
substantial contamination has occurred from ongoing convection across
northern WI. Assuming that enough instability is present, damaging
wind gusts would be the primary threat with an organized MCS pushing
through roughly the I-94 corridor tonight with lower confidence in
it organizing further southwest. The degree to which the cap builds
in would determine the southwestern extent of this MCS overnight.
Widespread rainfall amounts of 0.5 to 1" would be expected with this
MCS with locally as high as 2-3" possible per the 13.12z HREF
ensemble max for QPF through Sunday morning. However, with the
progressive nature of these storms would expect any flooding
concerns to be very isolated.

The key takeaways from all of this would be that much of how the cap
and convection early in day affected it will determine how
convection will manifest later this evening and into the overnight.
Two scenarios are present with an MCS overnight within the vicinity
of the I-94 corridor being one possibility. However, uncertainty
remains in exactly how far northeast the cap develops through the
evening and overnight and if instability has been mitigated due to
earlier convection. Additionally, will need to be vigilant for a
secondary scenario with severe storms this evening if any outflow
boundaries from ongoing convection in central MN can manifest
anything. Damaging wind gusts will be a threat with both scenarios
but large hail cannot be ruled out with any quasi-discrete
convection when also considering mid-level lapse rates of around
7C/km.

Additional Storms, A Few Strong to Severe into Monday:

Sunday continues to trend more on the conditional side for any
severe weather with the aforementioned cap firmly in place during
the morning. With the lack of any shortwave energy, the main forcing
mechanism for any convection during the day on Sunday would be
residual outflow boundaries from prior convection overnight
Saturday. While the cap does try to erode towards peak heating,
would say that you are less likely to have any residual outflow
boundary later into the day with the MCV associated with tonight's
convection well south and east. Overall would anticipate with the
stronger cap earlier in the day and lack of forcing later into the
day would enable a drier trend but will hold onto some precipitation
chances (15-30% chance) when considering how much instability will
be present (4000-5000 J/kg of MLCAPE in the 13.15z RAP), not much
would be needed to initiate convection.

Further potential for strong to severe storms are possible Monday
and Monday night as additional pieces of weak shortwave energy push
through the region during the afternoon/evening hours dragging a
surface cold front along with it. Instability ahead of the boundary
looks fairly solid with MLCAPE values of 3000-4000 J/kg and more
robust shear profiles relative to this weekend in the 13.12z NAM
which would be fairly favorable for more organized severe storms
along this boundary. With the cap still a question as shown earlier
in the day in the 13.12z NAM but does try to erode by mid-day.
Consequently, the SPC has a Slight Risk (Threat level 2 of 5) for
their day 3 outlook to address this potential.

Heat Continues Through Monday:

With the aforementioned warmer air aloft building overnight and into
Sunday, zonal to northwesterly flow aloft coupled with
south/southwesterly surface flow will allow temperatures to trend
above normal for the weekend and Monday. Sunday likely will trend
warmer than today with 13.13z NBM having a 25th to 75th percentile
spread for highs at La Crosse of 90 to 94 degrees. With southerly
flow helping aid dewpoints in the lower to middle 70s on Sunday,
pretty good consensus that heat indices will near 100 degrees for
some locations for Sunday. Could still see some storms on Sunday
with any residual outflow boundaries that may be present so still
some potential for temperatures to remain cooler if storms develop,
but overall would expect temperatures to trend warmer in either
case. Saturday and Monday will likely trend warmer as well however,
with convection around probably will trend slightly cooler but still
above normal with heat indices in the 90s for most.

Drier, Cooler by Tuesday Through The End of the Week:

As we head into Tuesday, northerly flow will help aid in cooler air
to be advected into our region behind a cold front that progresses
through our region aided by a shortwave late Monday. Consequently, t
he 13.00z grand ensemble (GEFS/EC ensemble/Canadian ensemble)
generally trend temperatures below normal, having an inter-quartile
range of 72 to 77 degrees for highs on Wednesday at La Crosse with
similar degree of confidence throughout the rest of the week.
Additionally, as a surface high pressure pushes into the region mid-
week shown in the 13.12z GFS/EC/NAM, would expect minimal
precipitation chances from Wednesday through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1242 PM CDT Sat Jul 13 2024

Outside of thunderstorm chances and brief IFR reduction
possibility, VFR conditions are expected to prevail through
this TAF period. Rather low confidence TAF this period with
uncertainty surrounding the evolution of upstream thunderstorm
activity and anticipated redevelopment this evening. Storms are
expected to develop across central and northern Minnesota,
dropping south into the local area tonight and have included a
prob30 at LSE for these chances. Amendments may be needed as
confidence in chances adapt this afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...JAW
Hazardous weather outlook, Jul 13, 2:52 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 AM CDT Sat Jul 13 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible, especially this afternoon
and tonight. Damaging winds and locally heavy rainfall are the
primary hazards, but large hail is also possible.

Afternoon heat indices of 90 to 100 are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances continue Sunday through Monday, with the
higher chances on Monday. Storms could become strong to severe.

Afternoon heat indices of 90 to 100 are expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be requested at some point this weekend
through Monday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The La Crosse radar (KARX), 82 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Buffalo

When
July 13, 2:40 PM CST
Where
Buffalo County, Gilmanton
Measured
1 in hail
Reported by
Public
Coordinates
44.470, -91.680

The public reported quarter sized hail in Gilmanton.

Thunderstorm Wind, Buffalo

When
July 13, 2:40 PM CST
Where
Buffalo County, 2.29 mi SSW of Mondovi
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
44.540, -91.700

The public reported several trees down between Gilmanton and Mondovi.

Thunderstorm Wind, Trempealeau

When
July 13, 2:59 PM CST
Where
Trempealeau County, 2.56 mi WSW of Whitehall
Measured
60 kt (69 mph) estimated gust
Property damage
$120,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
44.360, -91.370

Emergency management reported trees and power lines down across central Trempealeau County, mainly in the Independence and Whitehall areas.

Thunderstorm Wind, Jackson

When
July 13, 3:26 PM CST
Where
Jackson County, 0.49 mi E of Hixton
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
44.380, -91.010

Law enforcement reported trees and power lines down in the Hixton area.

Thunderstorm Wind, Jackson

When
July 13, 3:35 PM CST
Where
Jackson County, 0.49 mi W of Black River Falls
Measured
55 kt (63 mph) estimated gust
Crop damage
$1,000
Reported by
NWS Employee
Coordinates
44.300, -90.940

A National Weather Service employee reported a 12 inch diameter tree uprooted.

Thunderstorm Wind, Jackson

When
July 13, 3:39 PM CST
Where
Jackson County, 2.55 mi NE of Vaudreuil
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
Public
Coordinates
44.330, -90.850

The public reported several trees snapped and uprooted.

Hail, Trempealeau

When
July 13, 4:05 PM CST
Where
Trempealeau County, 0.5 mi W of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.000, -91.440

The public reported quarter sized hail in Trempealeau. The report was relayed via social media.

Hail, Trempealeau

When
July 13, 4:05 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.010, -91.440

The public reported quarter sized hail in Trempealeau via Facebook.

Hail, Trempealeau

When
July 13, 4:12 PM CST
Where
Trempealeau County, 0.85 mi NW of Trempealeau
Measured
1.5 in hail
Reported by
Public
Coordinates
44.010, -91.440

The public reported ping pong ball sized hail in Trempealeau.

Hail, La Crosse

When
July 13, 4:15 PM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
1 in hail
Reported by
Public
Coordinates
43.960, -91.260

The public reported quarter sized hail in Holmen.

Hail, La Crosse

When
July 13, 4:18 PM CST
Where
La Crosse County, 2.3 mi SSW of Council Bay
Measured
0.75 in hail
Reported by
Public
Coordinates
44.020, -91.300

The public reported dime sized hail north of Holmen.

Thunderstorm Wind, La Crosse

When
July 13, 4:26 PM CST
Where
La Crosse County, 1.47 mi SSE of Holmen
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.950, -91.240

The public reported small tree limbs and shingles blown off near Holmen. The report was relayed via mPING.

Thunderstorm Wind, La Crosse

When
July 13, 4:38 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
43.890, -91.220

Amateur radio groups reported numerous trees and power lines down in Onalaska.

Thunderstorm Wind, Adams

When
July 13, 4:48 PM CST
Where
Adams County, 4.47 mi ESE of New Rome
Measured
50 kt (58 mph) estimated gust
Crop damage
$15,000
Reported by
Public
Coordinates
44.200, -89.800

The public reported numerous trees down in the Lake Arrowhead and Lake Sherwood subdivisions.

Thunderstorm Wind, Monroe

When
July 13, 4:50 PM CST
Where
Monroe County, 4.07 mi NE of Wilton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Crop damage
$2,000
Reported by
Public
Coordinates
43.860, -90.470

The public reported tree branches and power lines down northeast of Wilton.

Thunderstorm Wind, La Crosse

When
July 13, 4:53 PM CST
Where
La Crosse County, (Lse)la Crosse Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.880, -91.250

The ASOS at La Crosse Regional Airport observed a 63 mph wind gust.

Thunderstorm Wind, Buffalo

When
July 13, 5:04 PM CST
Where
Buffalo County, 0.69 mi S of Marshland
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Public
Coordinates
44.070, -91.550

The public reported a very large tree uprooted and another large tree snapped south of Marshland. Branches damaged a shed and destroyed a car.

Thunderstorm Wind, Vernon

When
July 13, 5:16 PM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
43.650, -90.340

Emergency management reported trees and power lines down in Hillsboro.

Thunderstorm Wind, Vernon

When
July 13, 5:23 PM CST
Where
Vernon County, 0.85 mi NE of Rockton
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.660, -90.590

The public reported large tree branches down northeast of Rockton.

Thunderstorm Wind, La Crosse

When
July 13, 5:34 PM CST
Where
La Crosse County, 0.85 mi NE of Onalaska
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.890, -91.220

The public reported downed trees and power outages in Onalaska.

Thunderstorm Wind, Crawford

When
July 13, 8:20 PM CST
Where
Crawford County, 2.81 mi N of Prairie du Chien
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.090, -91.140

A trained spotter measured a 67 mph wind gust north of Prairie Du Chien.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201508, 1203172, 1203171, 1203169, 1203179, 1203187, 1201509, 1203165, 1203166, 1203167, 1203168, 1203174, 1203183, 1203188, 1203180, 1203176, 1203190, 1203186, 1203181, 1203178, 1203184.